This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
is bleeding that occurs after menopause. A woman who has not had a period for a full year after the age of 40 is considered to be in menopause. Postmenopausal bleeding may range from spotting to very heavy bleeding.
Causes of postmenopausal bleeding:
- Thinning of the endometrium (lining of the uterus) called endometrial atrophy
- Polyps (noncancerous growths) that develop on the inner wall of your uterus or cervix
- Hormone replacement therapy
- Abnormal thickening of the endometrium called endometrial hyperplasia
- Tamoxifen (medicine used to treat breast cancer)
- Cervical, endometrial, or uterine cancer
Contact your healthcare provider if:
- You continue to have vaginal bleeding, even with treatment.
- You have pain in your abdomen or pelvis.
- You have questions or concerns about your condition or care.
Treatment for postmenopausal bleeding
depends on the cause of your postmenopausal bleeding. If you have polyps, you may need surgery to remove them. Endometrial atrophy can be treated with medicines. Endometrial hyperplasia may be treated with progestin hormone therapy. Surgery to remove your uterus will be needed if you have endometrial or uterine cancer. Your fallopian tubes, ovaries, and nearby lymph nodes may also be removed.
Follow up with your healthcare provider as directed:
You may need to return for more tests. Write down your questions so you remember to ask them during your visits.
© Copyright IBM Corporation 2018 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.